MAUDE Adverse Event Report: K2M, INC. POLYAXIAL SCREW; SIZE 5.0X30 MM; POSTERIOR CERVICAL SCREW SYSTEM

K2M, INC. POLYAXIAL SCREW; SIZE 5.0X30 MM; POSTERIOR CERVICAL SCREW SYSTEM
Model Number 7601-05030
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/01/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This mdr is part of the fda voluntary malfunction summary reporting program.Two (2) of the two (2) devices have been returned for analysis: lot 2362: received 08/jul/2021, lot nxrf: received 22/jul/2021.A supplemental vmsr will be submitted upon completion of the investigations.
 
Event or Problem Description
This report summarizes two malfunction events where yukon oct polyaxial screws fractured intra-operatively.Surgeries were successfully completed with a 15 minute delay.No adverse consequences or medical intervention were reported.
 
Additional Manufacturer Narrative
This mdr is part of the fda voluntary malfunction summary reporting program.Lot# 2362 - visual inspection: it was observed that the screw had fractured immediately below the ball feature of the screw shank.Analysis of the fracture face suggests that the failure occurred in torsion.A review of complaint history associated with the subject catalog number was performed, and no adverse trends were observed.It is possible that insufficient screw site preparation contributed to the failure.According to the rep, an everest thoracic probe was used to make the screw pathway.However, the surgeon was inserting a 5.0 mm screw (the largest of yukon screws), which require more torque.Although yukon screws are self-tapping, taps are included in the set to significantly decrease the amount of insertion torque required to insert the screw.Alternatively, the surgeon can use a larger diameter drill for the pilot hole.The broken screw was removed and replaced, and the surgery was completed.Lot# nxrf - visual inspection: it was observed that the screw had fractured on the shank, below the tulip head.Complaint history was reviewed for the reported lot and no similar complaints were identified.Upon correspondence with the rep, it was suggested that a 3.0 tap size was used for screw site prep.Under sizing the tap by 2.0 mm likely created excessive torsional load during insertion, contributing to the observed fracture.
 
Event or Problem Description

Brand Name
POLYAXIAL SCREW; SIZE 5.0X30 MM
Common Device Name
POSTERIOR CERVICAL SCREW SYSTEM
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key12247668
Report Number3004774118-2021-00231
Device Sequence Number11872239
Product Code NKG
UDI-Device Identifier10888857350021
UDI-Public10888857350021
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K171444
Number of Events Summarized2
Summary Report (Y/N)Y
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 10/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number7601-05030
Device Catalogue Number7601-05030
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/08/2021
Initial Date Received by Manufacturer 07/01/2021
Supplement Date Received by Manufacturer10/01/2021
Initial Report FDA Received Date07/29/2021
Supplement Report FDA Received Date10/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1